Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 16, NWS Wilmington, NC

September 5, 19965 counties in North Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 5, 1996, 10:08 PM EDT for 5 counties in North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 1996, 10:08 PM EDT (02:08 UTC)
Expired
Sep 6, 1996, 4:00 AM EDT
In force
6 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, Pender County, NC, Robeson County, NC

The radar

The Wilmington radar (KLTX), 48 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1996-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1996-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 060209
FFWILM
NCC017-019-047-129-141-155-060800-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1008 PM EDT THU SEP 5 1996

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 400 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEAST NORTH CAROLINA

   ...BLADEN
   ...BRUNSWICK
   ...COLUMBUS
   ...NEW HANOVER
   ...PENDER
   ...ROBESON
 
AT 1008 PM EDT... RAIN BANDS FROM HURRICANE FRAN CONTINUE TO ROTATE
THROUGH ALL OF SOUTHEAST NORTH CAROLINA. THE HEAVIEST RAINS... IN
EXCESS OF TWO INCHES... WILL CONTINUE MOSTLY ACROSS PENDER...
BLADEN... COLUMBUS AND ROBESON COUNTIES. WILMINGTON DOPPLER RADAR
ESTIMATED RAINFALL OF 5 TO 8 INCHES SO FAR WITH OVER 10 INCHES IN
NORTHERN PENDER AND SOUTHEAST BRUNSWICK COUNTIES.

SKYWARN SPOTTERS REPORTED SERIOUS FLOODING PROBLEMS ACROSS THE CAPE
FEAR REGION. TEN FEET OF WATER WAS REPORTED ON PINE GROVE ROAD IN
WILMINGTON. BRADLEY CREEK WATER LEVELS WERE HIGHER THAN WHAT WAS
OBSERVED DURING HAZEL. URBAN AREAS AND OTHER LOW LYING AREAS WILL
REMAIN INUNDATED WITH WATER WELL INTO FRIDAY MORNING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.


SQI
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 8:54 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 5, 8:54 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
850 PM EDT THU SEP 5 1996

RAH/CAE: HAVE NOT HAD MUCH TIME TO LOOK AT THGS W/HRCN FRAN WAPPG THE
ILM CSTL CWA. ATTM WL CONT PRVS FCST & WL GO ALG W/YOUR SUGGESTIONS.
HRCN WRNG FOR NE SC CST CAN PROBLY COME DOWN.

DISC: HRCN FRAN MAKG LANDFALL W/EYE ALRDY PASSG THRU SOUTHPORT. HRCN
FORCE WNDS CONTG TO BATTER SE NC CST. WNDS IN EXCESS OF 90KTS W/GUSTS >
100 KTS. TONS OF DAMAGE REPORTS COMG IN. AS EYE COMES ACROSS NE NEW HAN
CNTY & PENDER CNTY...THERE WL B A CALM & THEN ANOTHER ROUND OF TROP
STM/HRCN FORCE WNDS ON BK SIDE THRU AT LEAST THRU 11 PM. SO CONTG HRCN
WARNG THRU MIDNGT OK ALG W/TOR WATCH. THGS LESS HECTIC OVR NE SC CST
W/SOME REPORTS OF TROP STM FORCE WNDS. HRCN WARNG CAN PROBLY B LIFTED
THERE. FFA LUKS WISE INTO FRI MRNG FOR CWA. WAS THKG ABT LIFTG TOR
WATCH FOR INLAND CNTYS...BUT MGT B BTR TO LVE AS IS FOR NOW. DO YOU
AGREE?. MHX WL KP YOU INFORMED OF ANYTHG WE SEE HERE. WE/RE GETTG
HAMMERED.

GOTTA GO!. GUD LUCK MHX!.

JOE

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 10:08 PM EDTFlash Flood WarningILMNew Hanover6 hr

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.